District of Columbia, 2002Damaging Wind in District of Columbia, June 6, 2002
June 6, 2002 · NWS LWX · 1 event in 1 county or zone
A thunderstorm with high winds moved through the District around 4 PM EDT on the 6th. It caused 40 trees and 25 electrical wires to be downed, mainly across the northeast portion of the city.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with high winds moved through the District around 4 PM EDT on the 6th. It caused 40 trees and 25 electrical wires to be downed, mainly across the northeast portion of the city. Four homes were damaged by fallen trees. The roof of an apartment building was also blown off. A wind gust of 48 MPH was recorded at Washington Reagan National Airport. Nearly 8000 customers lost power as a direct result of the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 6, 9:33 AM EST, 5 hours 27 minutes earlier.
Area forecast discussion, Jun 6, 9:33 AM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1033 AM EDT THU JUN 6 2002
WL GO AHEAD AND UPDATE ZNS TO REFLECT A DECREASE IN CLD CVR...AND
CONSEQUENTLY AN INCREASE IN TEMPS. 14Z TEMPS KEEPING PACE WITH OR
SLIGHTLY AHD OF YDY/S TEMPS. HV GONE AHEAD AND RAISED TEMPS E OF THE
BLUE RIDGE BY A FEW CATS TO REFLECT U80S IN THE METRO AREAS AND LWR
SRN MD.
AFTN/EVE SVR LOOKS TO BE A POSSIBILITY ONCE AGAIN TDY...ALONG WITH
HVY RAFL. PWATS CLIMBING TO AROUND 2.00 INCHES ACROSS MUCH OF THE
CWFA...AND W SLOW MVMT OF CDFNT AND ASSOCIATED TSRA FEEL THAT HVY
RAFL POTENTIAL STILL EXISTS...AND WL LEAVE PRESENT FFA AS IS.
LARGELY INSTABILITY DRIVEN SVR AGAIN A POSSIBILITY TDY. MODIFIED IAD
SOUNDING YIELDS AROUND 3000 J/KG OF SFC BASED CAPE /SBCAPE/...WITH
LITTLE IF ANY CINH. WIND FIELDS ARE NOT SHOWING MUCH SHEAR...BUT THE
STRONG INSTABILITY WL HELP TO OFFSET WEAKNESSES IN THE WIND FIELD.
HAIL AND DAMAGING WINDS WL BE THE PRIMARY HAZARDS.
UPDATED ZFP BY 1445...
MANNING
.LWX...
DC...FLOOD WATCH FOR THURSDAY FOR ZONE DCZ001.
MD...FLOOD WATCH FOR THURSDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH FOR THURSDAY FOR ZONES
VAZ021...VAZ025>031...VAZ038>042...VAZ051>054.
WV...FLOOD WATCH FOR THURSDAY FOR ZONES WVZ048>055.
In the hours before
Special weather statement, Jun 6, 10:30 AM EST, 4 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-070330-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1130 AM EDT THU JUN 6 2002
...SEVERE THUNDERSTORMS POSSIBLE TODAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE MID
ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST
VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND
NORTHWEST VIRGINIA.
SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH...
HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 10 PM.
SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WATCHES
AND WARNINGS.
MANNING
Special weather statement, Jun 6, 2:54 PM EST, 6 minutes before
DCZ001-VAZ054-062015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
354 PM EDT THU JUN 6 2002
...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT SOUTHEAST PORTIONS OF
THE WASHINGTON D.C. METRO AREA...
AT 349 PM...DOPPLER RADAR INDICATED AN AREA OF STRONG TO SEVERE
THUNDERSTORMS MOVING NORTHEAST AT 20 MPH THROUGH SOUTHERN
FAIRFAX...NORTHERN CHARLES AND SOUTHERN PRINCE GEORGES COUNTIES.
THESE STORMS WILL AFFECT THE SOUTHEAST PORTION OF THE DISTRICT OF
COLUMBIA AND PRODUCE SMALL HAIL...GUSTY WINDS...HEAVY RAIN AND
DANGEROUS LIGHTNING THROUGH 415 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THIS EVENING FOR THE ENTIRE AREA.
JA/DM
Thunderstorm Wind, District of Columbia
- When
- June 6, 3:00 PM EST
- Where
- District of Columbia County, Countywide
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.917, -77.017
Forty trees were downed and the roof of an apartment building was blown off. The time was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, June 6, 20025 injured · $434,000 · F1 · 20 events
- Tornado and Hail in Maryland, June 6, 2002$139,000 · F0 · 15 events
- Flood and Damaging Winds in Georgia, June 6, 2002$210,000 · 6 events
- Hail and Damaging Winds in Virginia, June 6, 2002$34,000 · 1.75 in hail · 20 events
- Flash Flooding in Ohio, June 6 to 9, 2002$50,000 · 6 events
- Flash Flood in West Virginia, June 6, 2002$50,000 · 1 event
- Damaging Wind in West Virginia, June 6, 2002$50,000 · 1 event
- Hail and Damaging Wind in Minnesota, June 6, 2002$20,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, June 6, 2002$20,000 · 0.88 in hail · 11 events
- Damaging Wind in Pennsylvania, June 6, 2002$20,000 · 1 event
- Hail in South Dakota, June 6, 20021 in hail · 11 events
- Damaging Winds in West Virginia, June 6, 2002$14,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302104.